I am new here so hi I was wondering if anyone else has had problems with their pituitary functioning after taking pain meds?
As background, I have been on long-acting pain meds (Oxycontin, currently Avinza) for almost 3 years now. I have Sheurman's disease (your spine doesn't grow right when you are young). Anyway, this has caused severe back and leg pain. I've tried spinal injections which have worked, and radial frequency burning (which has made it worse?!). But when I had a recent lab work up several of my pituitary funciton numbers came back low (e.g. LH, FSH, cortisone). The doc is saying that this is caused by my pain meds and that there is nothing I can do about the pituitary problems until I get off the pain meds?! I feel stuck between a rock and a hard place. I am trying other modalities to decrease my need for pain meds, but right now still need them to get through the day. On the other hand, my pituitary functioning is making me feel like crap - extreme fatigue, missed periods, hormonal mood swings, etc.
Has anyone else had this problem? My doc acted like it was common knowledge?
I'd really appreciate any advice or thoughts as I feel I need to try something to feel better but not sure what!
Last edited by mainecoon66; 07-06-2006 at 01:45 PM.
Reason: spelling mistake
Hi & Welcome
I, also, have had problems with my FSH being low and no periods. However, none of my docs(including my gyn)mentioned this was caused by narcotic pain meds. Now, you said you had injections and most of the time they will inject steroids and all of my docs believed my lack of periods and low levels of FSH were from the steroid injections that I had. Also, after I stopped the injections, my periods returned and my levels went back to normal, but, it was about a year after my last injection before things returned to normal for me. As a matter of fact, I just had some trigger point injections a couple of months ago and now that I'm thinking about it, my last period was very light and lasted only 2 days which isn't normal for me, so it's probably from those steroid injections I recently had.
Anyway, I would mention to your gyn about steroids causing your problems rather than the narcotics.
Thanks Sammiejoe! What you are saying makes sense.
I actually went see the pain doc who has been doing my blocks yesterday and she was very familiar with this problem. She said that testosterone is one harmone that is especially affected by pain meds and/or blocks, and low levels can cause depression, increased pain, and extreme fatigue. She advised me to get my levels checked and if low start supplementation e.g. by using a testosterone cream. So I am going to look into that. We'll see...
Thanks again for your reply!
Yup, Methadone can do a number on youta mans testosterone levels. After first ruling a problem out like atumor rahthe r than usn opiates as a scpae goat. There effects on piuitary. Th e strange things is when I was first on meth my testtosterone levels dropped like a rock. Ruled out other probles and then started using a testosterone replacement gel. This brought my levels back within nomrmal range. Then I had scrip insurance fo a period of time and switched to Kadian. I had my T levels checked 2 monhs after the switch and the supplement had me sky high so I discontnued the supplement. Six months later, lost insurance and went back to methadone which caused my levels to drop again, used the supplement and then had an IT pump implanted. Thye used morphine at first and I didn't have a problem with decreased levels, but when they switched me to Dilaudid they dropped again. So I'm back on Androgel.
There are quite a few threads about testosterone levels if you want to go back and read more accounts. Opiates simply haven't been used long term to treat chronic pain long enough to study the long term effects.
You may want to see your GYN or an Endocrinologist that will rule out probelms like pituitary tumors which are more often benign but can also cause the same problems.
Dave - Are you saying that long term use of narcotic meds usually causes problems with the pituitary gland? MaineCoon66 mentions extreme fatigue as one of the signs of a pituitary problem - but, of course, extreme fatigue can be a symptom of a million other diseases and syndromes. But...I have been treated for anemia for about 9 months now with Procrit, a drug that is used to help chemo patients make red blood cells. I'm not undergoing chemo, but I have the kind of anemia that is caused by auto-immune disease and my body attacks my bone marrow, thus making the production of red blood cells difficult. I've been attributing my severe fatigue (sometimes sleeping more than 18 hours per day!) to the anemia, but maybe I need to have my pituitary gland checked out instead. Do either of you know by what mechanism the narcotics interfere with the functioning of the pituitary gland? This is the first time I've ever heard of this. More info if you have it...please?? Thanks in advance - KathyMac
Hi KathyMac - my understanding from my doc is that opioids mimic the harmone communicators used by the pituitary system. So, for example, your blood level of cortisone may be low, which should cause your pituitary to produce more ACTH to tell your adrenals to make more cortisol. But i guess the opiods screw up this communication by binding to the receptors that the pituitary uses. So in my case, I had low cortisone, but also LOW ACTH, when it should have been high given my cortisone levels. I've had my pituitary MRI'd to look for a tumor, but it was clean. This is when I was told that it was the narcotics that were causing what essentially acted like secondary adrenal failure. (Of course, it also turned out in my case that I had primary adrenal failure as well).
I agree with you that extreme fatigue can be caused by many things. In my case I know it is. But it's also one of the symptoms that the doc mentioned as a symptom of low testosterone, so I figure it can't hurt to check my levels and use a cream if there's a chance it will help me get out of bed! My pain block doc that I saw this week also told me I was likely infertile right now because of the pain meds and it's affect on the pituitary! That was really depressing news as my husband and I are still hoping to start a family. I guess based on what my docs have told me, it seems like a good precaution to get your pituitary levels checked.
Dave, it was interesting to me that different meds had different affects on your test levels. So some may not be as bad as others. I'm on Avinza right now (long acting morphine). I wonder how it compares. You are so right when you say that there hasn't been enough research on the long term use of these meds. I find it scary to say the least.
Thanks to both of you for your responses. I'll also take a look at past threads as you suggested.
Hi...I am also on Avinza (180mg)and I have been taking it for a year now. I developed symptoms related to low testosterone and my pain management doctor noticed it right away. I was seen by an endocronoligist specialist and he stated the long term morphine therapy shuts down the pituitary gland causing low testosterone levels, mine were 121 total free. The endocrinoligist put me on a replacement therapy of Testim testosterone gel daily. Hope this helps!
MicroDiscectomy L5/S1 12/03
Anterior/Posterior Fusion L5/S1 11/04
Just an update - my endocrinologist started me on DHEA as my DHEA and testosterone numbers were very low. She started me at 50mg a day and I've been on it for a month and a half. I feel it's made a difference - felt more energy, less pain, better mood. Also my skin was really dry and that has improved. Went back to endo and she retested my pituitary numbers - both DHEA and testosterone are now high normal. (my understanding is that DHEA raises both) Anyway, she wants me to try a slightly lower dose of DHEA. My estrogen is still low and I read that that can increase pain perception, so I'm looking into going on a low dose birth control to help counteract that.
Rich, sounds like your dr was very proactive. I'm surprised I haven't run across more PM docs who are aware of the effect that pain meds can have on pituitary functioning - which then can have a negative effect on pain levels. Seems like a vicious cycle can get started.
I'd be interested to hear if anyone else has worked through pituitary problems with their docs as a result of taking pain meds?
Thanks for your feedback. Best!
Last edited by mainecoon66; 07-06-2006 at 01:44 PM.